Hail, Mahnomen
- When
- August 17, 4:24 PM CST
- Where
- Mahnomen County, 8.09 mi NNE of Beaulieu
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.430, -95.730
Most of the hail was quarter size.
Late in the afternoon of August 17th, a cold front extended from the Lake of the Woods region back into central South Dakota. Thunderstorms broke out along the front and continued into the early evening, producing numerous funnel clouds, as well as large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Late in the afternoon of August 17th, a cold front extended from the Lake of the Woods region back into central South Dakota. Thunderstorms broke out along the front and continued into the early evening, producing numerous funnel clouds, as well as large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 17, 2:03 PM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 303 PM CDT Sat Aug 17 2019 .SHORT TERM...(This evening through Sunday night) Issued at 303 PM CDT Sat Aug 17 2019 Convection timing and strength tonight will be the main challenges for the period. Showers and thunderstorms that initially went up along the surface trough axis this morning have mostly moved off to the east and weakened, and there has been some decent sunshine and heating out ahead of the main shortwave and cold front that is entering the western CWA this afternoon. SPC mesoanalysis page has ML CAPE of 1500-2000 J/kg with not much CIN left over our southwestern counties. Deep layer bulk shear is not huge at around 25-35 kts, but still adequate and the shear should improve as the shortwave comes into our area. Web cams of the cumulus field west of Fargo show not much vertical development yet, and day cloud phase RBG curve is mostly liquid in that area. However, further north in western Grand Forks county, there is a bit more vertical development of cumulus starting and even the Fargo cu field has started to improve. The more recent HRRR runs have some convective initiation in that area, so might not be a bad first guess. Will continue to keep an eye on developing storms and should start to see more activity in the next few hours. At this point it seems cells going up are rather isolated but with mean wind close to the orientation of the cold front, that may not last very long. CAMs seem to show the first initiation around GFK moving eastward into MN with a bigger convective complex of thunderstorm clusters later this evening possible. This does not seem completely out of the question and some quarter inch hail and wind gusts to 60 mph will be possible mainly in southeastern ND and western MN. Heavy rain could also be an issue in some areas as PWAT values are around 1.2 inches but there could be some training echoes along the boundary. There is good agreement on the frontal boundary and the showers and storms pushing east of our counties around 09 to 10Z tonight, with most of our area going dry by morning. Some clearing in the northwestern counties could drop temps down below 50 degrees. Sunday should be dry with cooler temps mostly in the upper 60s to mid 70s even with sunshine. Winds will pick up out of the southwest Sunday night ahead of the next trough, and temps should stay in the 50s with decent mixing. .LONG TERM...(Monday through Saturday) Issued at 303 PM CDT Sat Aug 17 2019 Scattered thunderstorms will be possible again during the overnight hours Monday into Tuesday with quieter weather likely for middle part of the work week. Rain and storm chances pick up again heading into the upcoming weekend. Monday through Monday night... Long and medium range deterministic and ensemble guidance is in fairly good agreement in the chance for thunderstorms late Monday into early Tuesday. Guidance depicts zonal flow over the northern Rockies inducing lee troughing over eastern MT/western ND through the day Monday. Higher theta-e air will advect northward into the region in response to the lee troughing and will support at least moderate levels of instability by late Monday. A 50-70 knot mid level jet over southern Canada will support enough deep layer shear to introduce the potential for a few strong to severe storms. Thunderstorms will likely develop by the evening hours as an eastward advancing cold front pushes through the region. Tuesday through Wednesday... High pressure is expected to build into the region in the wake of Monday night's cold frontal passage. Temperatures during this period will be slightly below seasonal normals with highs in the mid to upper 70s for Tuesday and Wednesday. Thursday through Saturday... Long range guidance is again in reasonable agreement about the approach of an upper level shortwave from the Pacific Northwest into the northern Plains Thursday into early Friday. The approach of this wave (and attendant surface low) and eastward exit of the surface high will induce breezy southerly return flow through the Plains that will allow temperatures to warm slightly into the upper 70s and low 80s for Thursday afternoon. Showers and thunderstorms will be possible along a cold front as it moves eastward through the region. However, it should be noted that difference between guidance gives low confidence regarding the timing of precip during this Thursday/Friday timeframe. After this period, divergence in model solutions throws uncertainty into the extended forecast. However, the general trend is that nearly zonal mean flow aloft will continue to allow shortwave troughs to quickly propagate through into the region and bring periodic rain/thunderstorm chances heading into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1240 PM CDT Sat Aug 17 2019 Have VCSH or VCTS on and off for this afternoon and evening. First round of showers and thunderstorms have become more scattered as they approach KTVF and KBJI. More showers and thunderstorms coming in late this afternoon and evening along a cold front. Confident enough for KBJI and KFAR for prevailing thunder mention but just have VCTS for the other TAF sites. A few of the models bring in some IFR ceilings along and behind the front, but this seems a bit overdone so kept it MVFR at the lowest and most sites should remain VFR. Winds will shift around and become west to northwesterly at less than 12 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...AM AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 351 AM CDT Sat Aug 17 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-180900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 351 AM CDT Sat Aug 17 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible later this afternoon into the early evening, but the best chances will be across southeast North Dakota into the southern Red River Valley. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. Localized downpours of heavy rain are also expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Monday night into Tuesday morning and again Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed this afternoon into the early evening.
Special Weather Statement
National Weather Service Grand Forks ND
438 PM CDT Sat Aug 17 2019
NDZ052-053-172230-
Sargent ND-Richland ND-
438 PM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RICHLAND AND
SOUTHEASTERN SARGENT COUNTIES UNTIL 530 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lidgerwood moving east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Stiles around 445 PM CDT.
Hankinson around 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4597 9732 4635 9691 4632 9671 4613 9665
4593 9707 4593 9728
TIME...MOT...LOC 2137Z 257DEG 35KT 4598 9711
CJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
440 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM FUNNEL CLOUD GWINNER 46.22N 97.66W
08/17/2019 SARGENT ND BROADCAST MEDIA
IMAGE RELAYED VIA BROADCAST MEDIA SHOWS FUNNEL CLOUD NEAR
GWINNER.
&&
AMOOREPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
443 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FUNNEL CLOUD 10 S HILLSBORO 47.26N 97.06W
08/17/2019 Traill ND BROADCAST MEDIA
BROADCAST MEDIA AND PUBLIC REPORTED A FUNNEL CLOUD
BETWEEN HILLSBORO AND GARDNER. FUNNEL CONFIRMED BY IMAGE
SENT TO BROADCAST MEDIA. TIME AND LOCATION APPROXIMATED
ON RADAR.
&&
AMOORESpecial Weather Statement
National Weather Service Grand Forks ND
451 PM CDT Sat Aug 17 2019
MNZ015-016-022-172245-
Mahnomen MN-East Polk MN-North Clearwater MN-
451 PM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...NORTHERN
MAHNOMEN AND WEST CENTRAL CLEARWATER COUNTIES UNTIL 545 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beaulieu, or 42 miles north of Detroit Lakes, moving north at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Island Lake in Mahnomen County around 500 PM CDT.
Lengby around 515 PM CDT.
Fosston around 520 PM CDT.
McIntosh around 530 PM CDT.
Weme around 540 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4731 9570 4739 9599 4776 9588 4776 9584
4777 9584 4765 9543
TIME...MOT...LOC 2151Z 195DEG 19KT 4742 9580
CJSpecial Weather Statement National Weather Service Grand Forks ND 459 PM CDT Sat Aug 17 2019 MNZ003-029-NDZ039-053-172300- Clay MN-Wilkin MN-Richland ND-Cass ND- 459 PM CDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...NORTHWESTERN WILKIN...SOUTHEASTERN CASS AND NORTHWESTERN RICHLAND COUNTIES UNTIL 600 PM CDT... At 459 PM CDT, Doppler radar was tracking a strong thunderstorm over Kindred, or 19 miles southwest of Fargo, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kindred, Walcott, Christine, Wolverton, Comstock, Hickson and Baker. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4651 9721 4669 9706 4682 9647 4653 9641 TIME...MOT...LOC 2159Z 262DEG 17KT 4662 9699 CJ
Special Weather Statement
National Weather Service Grand Forks ND
519 PM CDT Sat Aug 17 2019
MNZ003-027-172315-
West Becker MN-Clay MN-
519 PM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY AND WEST
CENTRAL BECKER COUNTIES UNTIL 615 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm over
Averill, or 12 miles east of Fargo, moving northeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm. Funnel clouds may develop as well.
This strong thunderstorm will be near...
Averill around 525 PM CDT.
Hawley around 600 PM CDT.
Hitterdal and Ulen around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4684 9664 4700 9658 4715 9627 4715 9620
4691 9610
TIME...MOT...LOC 2219Z 247DEG 11KT 4693 9656
CJThe Fargo/Grand Forks radar (KMVX), 120 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
2 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Most of the hail was quarter size.
Large tree limbs were blown down.
A brief funnel cloud was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837740, 837743, 837741, 837742.